Alert archive / South Dakota / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 18, NWS Sioux Falls, SD

May 17, 2017Lincoln County, Minnehaha County, South Dakota; Lyon County, Iowa

NWS Sioux Falls, SD issued this severe thunderstorm warning at May 17, 2017, 2:34 PM CDT for Lincoln County, Minnehaha County, South Dakota; Lyon County, Iowa. It was in force for 26 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 17, 2017, 2:34 PM CDT (19:34 UTC)
Expired
May 17, 2017, 3:00 PM CDT
In force
26 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Lyon County, IA, Lincoln County, SD, Minnehaha County, SD

The radar

The Sioux Falls radar (KFSD), 5 km from the middle of the area, began a volume at 19:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 17, 2:42 PM CDTTSTM WND DMG3 Sse Sioux Falls, SDSEVERAL TREE BRANCHES DOWN LARGER THAN 3 INCHES IN DIAMETER.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 8 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 17, 12:08 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 7.6 hours before the alert went out and 198 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2017-05-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2017-05-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 40 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
641 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
40 m²/s²
0-3 km storm-relative helicity
60 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

169 
WUUS53 KFSD 171934
SVRFSD
IAC119-SDC083-099-172000-
/O.NEW.KFSD.SV.W.0018.170517T1934Z-170517T2000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Sioux Falls SD
234 PM CDT WED MAY 17 2017

The National Weather Service in Sioux Falls has issued a

* Severe Thunderstorm Warning for...
  Northwestern Lyon County in northwestern Iowa...
  Southern Minnehaha County in southeastern South Dakota...
  Northwestern Lincoln County in southeastern South Dakota...

* Until 300 PM CDT

* At 234 PM CDT, a severe thunderstorm was located over Harrisburg,
  or near Sioux Falls, moving north at 35 mph.

  HAZARD...60 mph wind gusts and penny size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* This severe thunderstorm will be near, 
  Rowena around 240 PM CDT. 
  Sioux Falls and Brandon around 255 PM CDT. 
  Crooks around 300 PM CDT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4374 9646 4341 9653 4339 9692 4343 9693
      4350 9693 4350 9694 4373 9699
TIME...MOT...LOC 1934Z 181DEG 29KT 4346 9670 

HAIL...0.75IN
WIND...60MPH
 
$$

Ferguson
2 follow-up statements
778 
WWUS53 KFSD 171947
SVSFSD

Severe Weather Statement
National Weather Service Sioux Falls SD
247 PM CDT WED MAY 17 2017

IAC119-SDC083-099-172000-
/O.CON.KFSD.SV.W.0018.000000T0000Z-170517T2000Z/
Lyon IA-Minnehaha SD-Lincoln SD-
247 PM CDT WED MAY 17 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 PM CDT
FOR NORTHWESTERN LYON...SOUTHERN MINNEHAHA AND NORTHWESTERN LINCOLN
COUNTIES...

At 247 PM CDT, a severe thunderstorm was located near Sioux Falls,
moving north at 45 mph.

HAZARD...60 mph wind gusts and penny size hail. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

This severe storm will be near...
  Crooks around 255 PM CDT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4345 9652 4343 9693 4350 9693 4350 9694
      4373 9699 4374 9646
TIME...MOT...LOC 1947Z 178DEG 38KT 4360 9670 

HAIL...0.75IN
WIND...60MPH
 
$$

Ferguson
502 
WWUS53 KFSD 171956
SVSFSD

Severe Weather Statement
National Weather Service Sioux Falls SD
256 PM CDT WED MAY 17 2017

IAC119-SDC083-099-172006-
/O.EXP.KFSD.SV.W.0018.000000T0000Z-170517T2000Z/
Lyon IA-Minnehaha SD-Lincoln SD-
256 PM CDT WED MAY 17 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN LYON...SOUTHERN
MINNEHAHA AND NORTHWESTERN LINCOLN COUNTIES WILL EXPIRE AT 300 PM
CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire.  However gusty winds
and heavy rain are still possible with this thunderstorm.

A tornado watch remains in effect until 700 PM CDT for northwestern
Iowa.

LAT...LON 4345 9652 4343 9693 4350 9693 4350 9694
      4373 9699 4374 9646
TIME...MOT...LOC 1956Z 181DEG 29KT 4367 9670 

$$

Ferguson

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 12:37 PM CDT, 1 hour 57 minutes earlier.

Area forecast discussion, May 17, 12:37 PM CDT, 1 hour 57 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
1237 PM CDT Wed May 17 2017

.SHORT TERM...(Today and Tonight)
Issued at 400 AM CDT Wed May 17 2017

Synoptically, surface boundary currently extends from south central
MN, southwestward to east central Neb. Aloft, mid level low pressure
is closed off near the KS/CO border, with another large closed upper
low over Idaho. The various models are in pretty good agreement in
moving the upper low northeastward toward west central IA by 00Z
Thursday, then filling the low tonight as it moves toward western
Lake Superior. One of the more remarkable things today is how much
stronger the northerly winds look over a large portion of our
forecast area. The surface boundary pretty much hangs up close to
where it is now, extending across northwest IA. To the north and
northwest of this boundary, gradient really tightens up with a lot
of 25 to 35 knots in the mixed layer. Therefore our SD zones, as
well as many of our southwest MN zones, will have north to northeast
winds increasing to 20 to 30 mph. Then as the surface boundary moves
further southeast tonight, our forecast area could see a lot of 20
to 35 mph from I 29 and points eastward, with decreasing winds in
our western zones. Because of the rainfall and northerly winds, many
locations will not see temperatures move a whole lot today. However
our zones in northwest IA and immediate adjacent locations should
see warming in the upper 60s to lower 70s.

In terms of rainfall, 850-700mb frontogenesis is rather
disorganized, however some does exist this morning from southwest MN
to to near Tyndall SD, pinwheeling this afternoon to along the I 29
corridor. This mimics the movement of a broad trowal maximized in
the 305-320K layer coinciding with deep moisture. All of this is
just on the backside of the movement of the mid and upper low, with
500-300mb QG forcing moving across our eastern zones. Although high
pops are warranted throughout nearly all of our forecast area at one
time or another, there is consensus in showing the most rainfall
coincident in the frontogenetic and trowaling areas, with an average
of one to one and a half inches possible in the late morning and
afternoon generally in southwest MN and Brookings, southward to
southeast SD. Heading into northwest IA, rain amounts may average
closer to an inch or so, with the lightest amounts confined to our
western zones of around a half inch. In terms of severe weather
chances, agree with the current SPC outlook in that there is a
slight risk in our far southeast corner, from about Ida county to
Spencer IA in the mid to late afternoon. We have the aforementioned
surface boundary swinging through during this time frame, with 850-
500mb lapse rates just over 7C/km. MU Cape in the elevated layers is
averaging around 1100 J/kg in this area, but one limiting factor due
to the rainfall today is effective shear. The SRH in the effective
inflow layer is just 50, with surface to 3km SRH a modest 85. Cape
in the effective shear layer is about 800 J/kg. NAM soundings show
DCAPE's this afternoon in that region just over 600, so the primary
threat would likely be elevated hailers. Basically our far southeast
zones are what appears to be just on the back edge of the primary
severe threat.

Tonight as the low pulls northeastward, stabilization takes over in
northwest IA this evening ending the severe threat rather early. The
rainfall will also subside, and not really expecting any pockets of
heavy rainfall tonight anywhere in our area. With the brisk
northerly wind mentioned above, lows tonight will be chilly, with
mid 40s to lower 50s common.

.LONG TERM...(Thursday through Tuesday)
Issued at 400 AM CDT Wed May 17 2017

A brief upper level ridge will begin to build over the area on
Thursday, bringing quieter and drier conditions. Surface northerly
flow will be advecting cooler air and unseasonable temperatures into
the area. Highs will generally be from the mid 50s east of I-29 to
lower 60s west.

Unsettled weather conditions return this weekend as an upper trough
over the Pacific northwest slides northeast from the Four Corners to
the High Plains. A shortwave will be moving into the area ahead of
the lead upper low Thursday night into Friday, increasing rain
chances across the area. GFS/ECMWF suggest a saturated atmosphere
while NAM shows a drier atmosphere between the 950/850mb
layer early Friday morning. Leaned to GFS/ECMWF for this time
frame. Models also show a weak instability ahead of the 850mb
boundary; therefore a little potential for thunder is possible.
Another concern for Friday is the well below temperatures expected
thanks to the northeasterly cold air and precipitation. Highs
will range from the mid 40s to lower 50s, readings in the lower
40s could be possible.

Rain and thunderstorm chances continue on Saturday as the main upper
low slides into the area. Precipitation chances will depend on the
location of the surface low; but a lot of inconsistencies still
remain with this system. By 12Z Saturday, the ECMWF tracks the low
close to the CWA, somewhere between Nebraska and Iowa border,
while the NAM/GFS track the low farther south. Despite the
uncertainty in depicting the track and time, most areas will see
rain through Saturday afternoon.

Looking ahead through the remainder of the extended, drier
conditions and milder temperatures will be in place, at least
through Sunday. Periodic showers and thunderstorms return on Monday
into Wednesday as several shortwaves move in across the Northern
Plain. There is plenty of uncertainty at this point; therefore did
not make major changes during this time frame.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1237 PM CDT Wed May 17 2017

Widespread MVFR-locally IFR conditions will be prevalent through
the period, largely associated with bands of rain and scattered
thunderstorms rotating around a storm system moving from eastern
Nebraska into the Upper Mississippi Valley during this period.
Thunder threat is greatest along and east of KYKN-KFSD-KMML line,
with isolated strong to severe storms bringing a potential for
hail to parts of northwest Iowa through this afternoon.

In addition to the low ceilings and scattered thunder threat,
strong northerly winds will gust in excess of 25kt at times,
mainly across southeast/east central South Dakota and southwest
Minnesota.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
IA...None.
NE...None.
&&

SHORT TERM...MJ
LONG TERM...05
AVIATION...JH
Hazardous weather outlook, May 17, 12:53 PM CDT, 1 hour 41 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
1253 PM CDT Wed May 17 2017

IAZ002-003-012>014-020>022-031-032-MNZ090-NEZ013-014-SDZ071-
181800-
Osceola-Dickinson-Sioux-O'Brien-Clay IA-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Jackson-Dixon-Dakota-Union-
1253 PM CDT Wed May 17 2017

This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, southwest Minnesota, northeast Nebraska, and
southeast South Dakota.

.DAY ONE...This Afternoon and Tonight

Scattered thunderstorms will lift through the area during the
afternoon and early evening hours. Scattered strong to perhaps
severe storms are possible. The primary risks will be large hail
to the size of golf balls, 60 mph winds, and an isolated tornado
cannot be ruled out.

This thunderstorm activity activity will diminish quickly this
evening.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed through 7pm.

IAZ001-MNZ072-080-081-089-097-098-SDZ062-066-067-069-070-181800-
Lyon IA-Lyon MN-Murray-Cottonwood-Nobles-Pipestone-Rock-Minnehaha-
Turner-Lincoln SD-Yankton-Clay SD-
1253 PM CDT Wed May 17 2017

This Hazardous Weather Outlook is for portions of northwest Iowa,
southwest Minnesota, and southeast South Dakota.

.DAY ONE...This Afternoon and Tonight

Scattered showers and thunderstorms will lift northward this
afternoon and into the evening hours. While widespread severe
storms are not expected, an isolated strong storm with large hail
is possible. Additionally, localized rainfall greater than 1 inch
may be possible, and could lead to localized ponding of water in
poor drainage areas.

Heavy rainfall will diminish this evening, with rain ending by
Thursday morning.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

MNZ071-SDZ038>040-050-052>061-063>065-068-181800-
Lincoln MN-Beadle-Kingsbury-Brookings-Gregory-Jerauld-Sanborn-
Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook-Charles Mix-
Douglas-Hutchinson-Bon Homme-
1253 PM CDT Wed May 17 2017

This Hazardous Weather Outlook is for portions of southwest
Minnesota, central South Dakota, east central South Dakota, south
central South Dakota, and southeast South Dakota.

.DAY ONE...This Afternoon and Tonight

Showers and thunderstorms will continue into the evening and
overnight hours. Severe storms are not expected, and rainfall may
average one to one and a half inches into Thursday morning. Brief
heavy rainfall can create ponding water or limited flooding in
poor drainage urban areas.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 17, 11:16 AM CDTRiver Flood WarningFSDUnion5 days
May 17, 11:16 AM CDTRiver Flood WarningFSDUnion6 days
May 17, 2:14 PM CDTTornado WarningFSDLincoln16 min
May 16, 7:43 PM CDTSevere Thunderstorm WarningFSDIda33 min
May 16, 8:22 PM CDTSevere Thunderstorm WarningFSDBuena Vista23 min
May 17, 11:16 AM CDTRiver Flood WarningFSDClay24 hr
May 17, 11:16 AM CDTRiver Flood WarningFSDBuena Vista, Clay24 hr
May 17, 11:16 AM CDTRiver Flood WarningFSDClay4 days
May 17, 11:16 AM CDTRiver Flood WarningFSDClay, Dickinson59 hr
May 17, 1:33 PM CDTTornado WarningFSDSioux27 min
May 17, 1:56 PM CDTTornado WarningFSDSioux34 min
May 17, 2:03 PM CDTTornado WarningFSDSioux27 min
May 17, 2:28 PM CDTTornado WarningFSDLyon, Sioux32 min
May 17, 3:01 PM CDTTornado WarningFSDLyon29 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2017Severe Thunderstorm Warnings in Iowa, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.